MAUDE Adverse Event Report: ABBOTT VASCULAR TREK RX CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK RX CORONARY DILATATION CATHETER
Catalog Number 1012271-12
Medical Device Problem Codes Inflation Problem (1310); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Embolism (1829); Low Blood Pressure/ Hypotension (1914)
Date of Event 08/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
G9: exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.Device code 2017- above rated burst pressure (rbp).The device was received.Investigation is not yet complete.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified, re-stenosed stent lesion at a bifurcation in the posterior descending artery (pda) and posterior left ventricular artery (plva).This lesion was previously stented.The vessels were wired and pre-dilated with smaller balloons.Then, a 2.25 x 12 mm trek rx was advanced to the lesion, and inflated but didn't dilate enough, as a waist was noted in the balloon, so they over-inflated the balloon to dilate the calcified lesion.The balloon ruptured during the second inflation at 28 atmospheres.Resistance was met during removal and it was noted that the distal tip of the balloon separated and remained in the vessel.No flow was observed into the pda.The patient became unstable but was stabilized and taken urgently to surgery to remove the separated balloon segment.Patient was stable post-surgery.No additional information was provided.
 
Additional Manufacturer Narrative
Exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.Visual inspection was performed on the returned portion of the device.The separated distal balloon and the inner member were not returned.The reported balloon rupture and separation were confirmed.The reported inflation issue could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.The reported patient effects of embolism and hypotension are listed in the coronary dilatation catheters (cdc), trek rx global instructions for use (ifu), as known patient effects.Additionally, the ifu states: balloon pressure should not exceed the rated burst pressure (rbp).The rbp for the trek rx device is 14 atm; therefore, rbp was exceeded.The investigation determined the reported balloon rupture appears to be related to user error.The reported inflation issue, difficulty removing the device, separation, surgical procedure, foreign body removal, treatment with medication and hospitalization appear to be related to operational context.A conclusive cause for the reported patient effects of embolism and hypotension and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK RX CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key8994831
Report Number2024168-2019-11694
Device Sequence Number3330023
Product Code LOX
UDI-Device Identifier08717648138218
UDI-Public08717648138218
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Catalogue Number1012271-12
Device Lot Number90603G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2019
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer10/29/2019
Initial Report FDA Received Date09/11/2019
Supplement Report FDA Received Date11/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR